Virginia, 2003

Winter Storm in Virginia, January 16 to 17, 2003

January 16 to 17, 2003 · NWS RNK · 1 event in 1 county or zone

Snow accumulated 3 to 6 inches across northern Campbell County and Lynchburg, with over 60 automobile accidents reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow accumulated 3 to 6 inches across northern Campbell County and Lynchburg, with over 60 automobile accidents reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 16, 9:00 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 16, 9:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
900 PM EST THU JAN 16 2003

AM CONSIDERING DROPPING QUITE A BIT OF THE WARNINGS IN THE WEST WITH
THE UPDATE.  RADAR ECHOES IN THE WEST HAVE REALLY BEGUN TO DIMINISH
QUICKLY AS THE ENERGY TRANSFER TAKES PLACE TO THE LOW ON THE COAST.
MAY DROP WARNINGS IN THE WEST BACK TO ADVISORIES OR DROP THEM ALL
TOGETHER...BASED ON RADAR TRENDS NEXT HALF HOUR.  MOST PLACES IN THE
SW ARE REPORTING 3-4 INCHES...AND ANOTHER INCH MAY BE TOUGH TO COME
BY.  IN THE EAST...BAND OF HEAVIER SNOW HAS SET UP AND COULD SEE
ANOTHER 1-3 THERE.

.RNK...
NC...WINTER STORM WARNING TONIGHT FOR NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING TONIGHT FOR VAZ007...VAZ009>020...
VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...WINTER STORM WARNING TONIGHT FOR WVZ042>045.

JDS
Hazardous weather outlook, Jan 16, 4:15 PM EST, 4 hours 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...WINTER STORM WARNINGS THROUGH TONIGHT...
SNOW WILL DEVELOP QUICKLY THIS EVENING AND CONTINUE FOR 6 TO 8
HOURS. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 4 TO 8 INCHES
ACROSS THE HIGHER ELEVATIONS...WITH SLIGHTLY LOWER AMOUNTS IN THE
PIEDMONT.

PLEASE REFER TO THE LATEST WBCWSWRNK PRODUCT ISSUED BY THIS OFFICE
FOR MORE DETAILS ON THE WINTER STORM WARNINGS.

.DAYS TWO THROUGH SEVEN...

SNOW SHOWERS WILL CONTINUE OVER SOUTHEAST WEST VIRGINIA FRIDAY WITH
ADDITIONAL SNOW ACCUMULATIONS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JH/JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Campbell / Lynchburg

When
January 16, 9:00 PM EST to January 17, 5:00 AM EST
Where
Campbell / Lynchburg forecast zone
Reported by
NEWSPAPER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339636.